Supplemental Reading

Adkins JC and Noble S. Tiagabine: A review of its pharmacodynamic and pharmacokinetic properties and therapeutic potential in the management of epilepsy. Drugs 1998;55:437-460.

Bertrand S et al. The anticonvulsant, antihyperalgesic agent gabapentin is an agonist at brain gamma-aminobutyric acid type B receptors negatively coupled to voltage-dependent calcium channels. J Pharmacol Exper Therap 2001;298:15-24.

Ferrendelli JA. Concerns with antiepileptic drug initiation: Safety, tolerability, and efficacy. Epilepsia 2001;42:28-30.

Leppik IE. Issues in the treatment of epilepsy. Epilepsia 2001;42:1-6.

Treiman DM. GABAergic mechanisms in epilepsy. Epilepsia 42:8-12.

^ Case Study Epilepsy and Pregnancy

A 28-year-old woman you have been treating for a seizure disorder tells you that she is 2 months pregnant and thought you should know about it. She has exhibited absence seizures in the past, but currently her episodes are generalized tonic-clonic. She usually has two or three generalized seizures per month. She indicates that she has had only one episode during the past 2 months and wonders if she should stop her medication. She is taking oxcarbazepine, valproic acid, and ethosux-imide. Are any of the agents that the patient is taking clearly more teratogenic than others? Is there any significance to the apparent decreased incidence of seizures during pregnancy? How would you propose treating this patient?

Answer: Valproic acid has been shown to be implicated in causing birth defects. Ethosuximide has not, but there is little evidence that ethosuximide is effective, since her absence seizures terminated months ago. Oxcarbazepine has not been clearly shown to be teratogenic, but teratogenicity cannot be ruled out, since its close chemical and pharmacological relative carbamazepine has been implicated in causing teratogenicity.

A decrease in seizure frequency is frequently seen during pregnancy. This is not always the case, and the explanations are not established.

Ethosuximide should be discontinued immediately. It is probably appropriate to discontinue the valproic acid over the next week or so. At that time, the dose of oxcarbazepine should be decreased by 50% if there is no increased incidence of seizures following termination of valproic acid. Since the woman has had a relatively long duration of seizure episodes, it is probably not reasonable to discontinue all medication. She should keep a log of her seizure incidence and contact you immediately if the incidence appears to be increasing.

Was this article helpful?

0 0
10 Ways To Fight Off Cancer

10 Ways To Fight Off Cancer

Learning About 10 Ways Fight Off Cancer Can Have Amazing Benefits For Your Life The Best Tips On How To Keep This Killer At Bay Discovering that you or a loved one has cancer can be utterly terrifying. All the same, once you comprehend the causes of cancer and learn how to reverse those causes, you or your loved one may have more than a fighting chance of beating out cancer.

Get My Free Ebook


Post a comment